Alert archive / Delaware / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 4, 2017Kent County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 4, 2017, 3:55 PM EDT for Kent County, Delaware. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 3:55 PM EDT (19:55 UTC)
Expired
Jul 4, 2017, 5:00 PM EDT
In force
65 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, DE

The radar

The Dover AFB radar (KDOX), 15 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS81 KPHI 041955
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT TUE JUL 4 2017

DEZ002-003-042100-
Inland Sussex-Kent-
355 PM EDT TUE JUL 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSSEX AND 
KENT COUNTIES...

At 353 PM EDT, strong thunderstorms were clustered from around 
Hazlettville to near Milford, moving east at 15 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Dover, Milford, Harrington, Camden, Milton, Ellendale, Bowers,
Woodside, Viola, Hartly, Rising Sun-Lebanon, Hazlettville, Dover Base
Housing, Sandtown, Andrewsville, Rising Sun, Big Stone Beach,
Wyoming, Felton and Greenwood.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7572 3920 7575 3916 7541 3907 7541
      3901 7533 3898 7531 3895 7532 3894 7531
      3893 7532 3888 7527 3873 7528
TIME...MOT...LOC 1953Z 291DEG 15KT 3911 7569 

$$

Iovino

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:54 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 4, 3:54 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT Tue Jul 4 2017

.SYNOPSIS...
High pressure will move across southern Canada and the Northeast
states while a weak front remain south of our region tonight and
Wednesday. Low pressure will strengthen and move west of the area
Thursday and cause a warn front to cross our area. A following cold
front will affect the area Friday. High pressure will build in for
the weekend then move offshore Monday. Another system may affect the
area towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The cold front has stalled across Delmarva and extreme southern New
Jersey. Showers and thunderstorms are forming primarily along the
stalled boundary this afternoon. Storms are very slow moving towards
the east/southeast and have been backbuilding over the same areas as
the flow across the region remains very light. The threat is mainly
a flash flood threat as very heavy rain is falling from from these
nearly stationary storms.

The front hangs around the region through this evening when it
finally starts to make some southward progress. The front should
start to move south of our area overnight but may remain nearby
through the morning.

Otherwise, expect tonight to remain mostly dry across the region
although there will be some building cloudiness through the
overnight from southwest to northeast.

Overnight lows will be in the 60s to near 70 across the region
with some upper 50s across the Poconos and northwest New Jersey.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
High pressure will slide across to the north of our area on
Wednesday. The movement of the low will cause the semi-stationary
boundary to orient more to the nw-se from its current more zonal
position. Increasing moisture from the southeast along with a bit of
instability will be enough for some showers to develop, mainly
across our western areas through Wednesday afternoon.

A cooler day overall as max temperatures remain in the 80s, with mid
to upper 70s along the coast and in the higher terrain of the
Poconos and NW New Jersey.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The beginning of the long term will have showery weather as low
pressure and its associated fronts affect the region. On Wednesday
night, a warm front will approach from the south and showers and a
few tstms will develop ahead of the front. The front will slowly
make its way across the area Thursday. We will have high chance or
low likely pops in the fcst for these periods with the ample
moisture present and enough instability for convection. Locally
heavy rains will be possible with the PWAT values increasing to
around 2 inches by Thu morning across Delmarva. The system will also
have a rather slow movement with it, so the higher pops will carry
into Thu night and Friday as well. Temperatures will be around
normal Thu and then go above normal Fri before the cool front passes
the area.

Improved conditions will arrive once the system departs Fri night. A
mostly dry period is now expected for the weekend and into Monday.
We will have a few slgt chc pops in the area Sat and over the
Delmarva Sunday, but these reflect more of just some basic uncertainty
with regards to some weak systems transiting the area. Overall,
decent period of early July weather is expected. The temperatures
these periods will not be excessively hot, with readings within
a few degrees of normal. Highs mostly in the low/mid 80s
region-wide.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Mainly VFR conditions are expected at the terminals.
Convection has developed near KMIV and is slow to move out of the
area. Additional scattered showers and storms may develop through
this evening and affect KPHL and KILG and possibly KRDG, in addition
to KMIV. Conditions look much stabler at the rest of the terminals.
Convection and showers will dissipate through this evening and
eventually fully dissipate by around 02Z.

Uncertainty remains with the respect to any low ceilings due to the
easterly flow, mainly at KMIV and KACY. Confidence is low and have
not included this in the TAF at this time. However, with heavy rain
having occurred at KMIV, there is the potential for fog to develop
through the overnight.

Winds remain fairly light outside of convection and will remain
light and variable through the overnight. Gusts up to 35 knots are
possible in convection.

Wednesday...Some fog or low clouds may impact KACY/KMIV through the
early morning. Otherwise, expect another VFR day at the terminals.
There is another chance for some showers, mainly at KRDG and KILG
through the afternoon. Light winds early will pick up around 10-13Z
out of the east around 5 to 10 knots.

OUTLOOK...
Wed night thru Fri...Mostly VFR but sct showers and tstms will
  bring lower CIGS/VSBYS at times.
Fri night thru Sunday...Mostly VFR. A little fog with psbl MVFR
  during the predawn hours away from urban areas.

&&

.MARINE...
Tonight...Tranquil conditions continue on the area waters through
tonight. A light easterly flow around 5 to 10 knots will continue
through the overnight. Seas will remain around 1 to 2 feet through
tonight.

Wednesday...Conditions will remain relatively quiet over the area
waters through the day on Wednesday. East winds around 10 to 15
knots with a few gusts near 20 knots through the afternoon. Seas will
remain around 1 to 3 feet on the ocean.

OUTLOOK...
Mostly sub-SCA conditions are expected on the waters. There may
a period of SCA seas Friday thru Sat morning with seas around 5
ft at times. The main hazard for we night thru Fri night will
be sct tstms with locally high winds and seas.

RIP CURRENTS...

A low risk for the formation of rip currents looks to continue
through Wednesday. With a more easterly flow over the waters, we may
see the ocean temperatures rise a few degrees and remain more
consistently in the 60s.

Remember, low risk does not mean no risk! So for safety, swim only
where the lifeguards can see you, and be aware for changing conditions.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Meola
Short Term...Meola
Long Term...O'Hara
Aviation...Meola/O'Hara
Marine...Meola/O'Hara
Hazardous weather outlook, Jul 4, 3:09 PM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
309 PM EDT Tue Jul 4 2017

NJZ001-007>010-012-PAZ054-055-061-062-051915-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Lehigh-Northampton-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-070-071-101>106-
051915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-051915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 2:57 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
257 PM EDT TUE JUL 4 2017

NJZ021-041930-
Cumberland-
257 PM EDT TUE JUL 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT
CUMBERLAND COUNTY...

At 255 PM EDT, strong thunderstorms were clustered near Fairton and
Millville, moving east at 15 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Laurel Lake, Estell
Manor, Fairton, Bricksboro, Port Elizabeth, South Vineland and
Cedarville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3932 7486 3931 7489 3927 7489 3930 7499
      3929 7500 3930 7500 3930 7501 3937 7527
      3946 7523 3946 7508 3947 7491 3942 7485
TIME...MOT...LOC 1855Z 279DEG 14KT 3941 7515

Iovino
Special weather statement, Jul 4, 3:06 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
306 PM EDT TUE JUL 4 2017

DEZ002-003-042000-
Inland Sussex-Kent-
306 PM EDT TUE JUL 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSSEX AND
SOUTHERN KENT COUNTIES...

At 305 PM EDT, strong thunderstorms were clustered between Felton
and Ellendale, moving east at 15 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Milford, Harrington, Milton, Ellendale, Bowers, Woodside, Viola, Big
Stone Beach, Sandtown, Andrewsville, Rising Sun-Lebanon, Felton,
Greenwood, Frederica, Houston, Magnolia, Farmington, Riverview and
Woodside East.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7572 3909 7574 3909 7540 3907 7541
      3903 7534 3898 7531 3895 7532 3894 7531
      3893 7532 3884 7523 3870 7521
TIME...MOT...LOC 1905Z 278DEG 13KT 3899 7568

Iovino
Special weather statement, Jul 4, 3:33 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
333 PM EDT TUE JUL 4 2017

NJZ021-042030-
Cumberland-
333 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND WESTERN CUMBERLAND
COUNTY...

At 332 PM EDT, a strong thunderstorm was located between Bridgeton
and Millville, moving west at 5 mph.

Winds up to 35 mph and pea size hail are possible with this storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Greenwich, Shiloh, Fairton, Rosenhayn
and Cedarville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3949 7534 3950 7531 3947 7509 3946 7508
      3947 7508 3946 7504 3933 7506 3934 7522
      3935 7523 3934 7524 3936 7531 3935 7531
      3937 7537
TIME...MOT...LOC 1932Z 100DEG 6KT 3943 7528

Iovino
Local storm report, Jul 4, 3:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 SSE CARMEL            39.42N  75.11W
07/04/2017  M2.53 INCH       CUMBERLAND         NJ   MESONET

            MUCH OF THIS RAINFALL FELL WITHIN 45 MINUTES.

&&

EVENT NUMBER PHI1700911

GORSE
Local storm report, Jul 4, 3:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       1 SW LEAMINGS MILL      39.39N  75.00W
07/04/2017  M2.83 INCH       CUMBERLAND         NJ   MESONET

            2.03 INCHES OF RAIN FELL IN 22 MINUTES.

&&

EVENT NUMBER PHI1700912

GORSE
Special weather statement, Jul 4, 3:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
355 PM EDT TUE JUL 4 2017

DEZ002-003-042100-
Inland Sussex-Kent-
355 PM EDT TUE JUL 4 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSSEX AND
KENT COUNTIES...

At 353 PM EDT, strong thunderstorms were clustered from around
Hazlettville to near Milford, moving east at 15 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Dover, Milford, Harrington, Camden, Milton, Ellendale, Bowers,
Woodside, Viola, Hartly, Rising Sun-Lebanon, Hazlettville, Dover Base
Housing, Sandtown, Andrewsville, Rising Sun, Big Stone Beach,
Wyoming, Felton and Greenwood.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3883 7572 3920 7575 3916 7541 3907 7541
      3901 7533 3898 7531 3895 7532 3894 7531
      3893 7532 3888 7527 3873 7528
TIME...MOT...LOC 1953Z 291DEG 15KT 3911 7569

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:07 PM EDTSpecial Weather StatementPHICumberland23 min
Jul 4, 2:23 PM EDTSpecial Weather StatementPHICumberland37 min
Jul 4, 2:44 PM EDTAreal Flood AdvisoryPHICumberland2 hr
Jul 4, 2:57 PM EDTSpecial Weather StatementPHICumberland33 min
Jul 4, 3:15 PM EDTFlash Flood WarningPHICumberland4 hr
Jul 4, 3:33 PM EDTSpecial Weather StatementPHICumberland57 min
Jul 4, 4:15 PM EDTSpecial Weather StatementPHICaroline60 min
Jul 4, 4:18 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's4 hr
Jul 4, 5:38 PM EDTSpecial Weather StatementPHICecil37 min
Jul 4, 3:06 PM EDTSpecial Weather StatementPHIKent54 min
Jul 4, 3:51 PM EDTAreal Flood AdvisoryPHIKent, Sussex4 hr
Jul 4, 4:34 PM EDTSpecial Weather StatementPHISussex56 min
Jul 4, 4:54 PM EDTAreal Flood AdvisoryPHISussex4 hr

Nearby

Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.